Florida, 2010

Tornado and Damaging Winds in Florida, April 26, 2010

April 26, 2010 · NWS KEY · 3 events in 1 county or zone

A fast-moving squall line producing damaging winds and a tornado in Key Largo. The tornado was observed as a waterspout in Florida bay just offshore, which made landfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$17,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS KEY wrote it up.

A fast-moving squall line producing damaging winds and a tornado in Key Largo. The tornado was observed as a waterspout in Florida bay just offshore, which made landfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before the first event at Apr 26, 8:20 AM EST, 3 hours 10 minutes earlier.

Area forecast discussion, Apr 26, 8:20 AM EST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION FOR THE FLORIDA KEYS
NATIONAL WEATHER SERVICE KEY WEST FL
920 AM EDT MON APR 26 2010

...STRONG TO LOCALLY SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON...

.DISCUSSION...
.CURRENTLY...
KBYX DETECTS SCATTERED SHOWERS AND THUNDERSTORMS OVER THE OFFSHORE
WATERS WEST OF MAINLAND MONROE COUNTY. ELSEWHERE...KBYX DETECTS NO
PRECIPITATION ECHOES IN THE REMAINDER OF THE FORECAST AREA. SKIES
OVER THE ISLAND CHAIN ARE PARTLY CLOUDY. WINDS OVER LAND ARE SOUTH
TO SOUTHWEST AT 10 TO 15 MPH. C-MAN WINDS...ON AVERAGE...ARE SOUTH
TO SOUTHWEST AT 15 TO 20 KNOTS. TEMPERATURES ARE IN THE LOWER 80S.

.SHORT TERM (THIS AFTERNOON)...
A SQUALL LINE OVER SOUTH FLORIDA WILL APPROACH THE FLORIDA KEYS THIS
AFTERNOON. THE STRONGEST THUNDERSTORMS WITHIN THIS SQUALL LINE MAY
BE CAPABLE OF PRODUCING AN ISOLATED...SHORT-LIVED TORNADO AND WIND
GUSTS NEAR 45 MPH. DAMAGING WINDS THAT COULD BRIEFLY TOP 58 MPH ARE
POSSIBLE IF THERE IS ANY INTENSIFICATION OF THIS SQUALL LINE BEFORE
IT REACHES THE FLORIDA KEYS.

&&

.MARINE...
MARINES SHOULD BE ALERT FOR FREQUENT CLOUD TO WATER LIGHTNING
STRIKES AND WIND GUSTS IN EXCESS OF 40 KNOTS IN THUNDERSTORMS TODAY.
THESE THUNDERSTORMS SHOULD BE SOUTH OF THE FLORIDA KEYS BY SUNSET
THIS EVENING. NO ADVISORIES OR CAUTIONARY STATEMENTS EXPECTED
TUESDAY THROUGH AT LEAST THURSDAY MORNING. SUSTAINED EAST SURFACE
WINDS OF 15 TO 20 KNOTS ARE POSSIBLE ON ALL KEYS COASTAL WATERS
THURSDAY AFTERNOON THROUGH AT LEAST FRIDAY.

&&

.AVIATION...
MVFR CEILINGS ARE POSSIBLE AT EYW AND MTH THIS MORNING AHEAD OF A
SQUALL LINE. BEST TIMING OF THUNDERSTORM IMPACTS AT BOTH TERMINAL
ARE FROM NOON UNTIL 400 PM. WINDS WILL SHIFT TO NORTHWEST THIS
EVENING AND VFR CONDITIONS WILL PREVAIL TONIGHT.

&&

.CLIMATE...
ON THIS DATE IN KEYS WEATHER HISTORY...IN 1948...2.79 INCHES OF RAIN
FELL IN KEY WEST. THIS SET THE DAILY RECORD FOR MAXIMUM RAINFALL
MEASURED IN KEY WEST ON APRIL 26TH...A RECORD WHICH STILL STANDS 62
YEARS LATER.

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GM...NONE.

&&

BS

VISIT US ON THE WEB AT WWW.WEATHER.GOV/KEYWEST
Hazardous weather outlook, Apr 26, 9:20 AM EST, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE KEY WEST FL
1020 AM EDT MON APR 26 2010

FLZ076-077-078-GMZ031-032-033-052-053-054-072-073-074-075-271000-
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
FLORIDA BAY-GULF SIDE OF THE LOWER KEYS OUT 20 NM-
GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT-
OCEAN REEF TO CRAIG KEY OUT 20 NM-
CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE OUT 20 NM-
WEST END OF THE 7 MILE BRIDGE TO KEY WEST OUT 20 NM-
OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE 20 TO 60 NM OUT-
WEST END OF THE 7 MILE BRIDGE TO KEY WEST 20 TO 60 NM OUT-
KEY WEST TO 20 NM WEST OF DRY TORTUGAS OUT 60 NM-
1020 AM EDT MON APR 26 2010

...STRONG TO LOCALLY SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND ADJACENT
COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SQUALL LINE OVER SOUTH FLORIDA WILL APPROACH THE FLORIDA KEYS THIS
AFTERNOON. THE STRONGEST THUNDERSTORMS WITHIN THIS SQUALL LINE MAY
BE CAPABLE OF PRODUCING AN ISOLATED...SHORT-LIVED TORNADO AND WIND
GUSTS NEAR 45 MPH. DAMAGING WINDS THAT COULD BRIEFLY TOP 58 MPH ARE
POSSIBLE IF THERE IS ANY INTENSIFICATION OF THIS SQUALL LINE BEFORE
IT REACHES THE FLORIDA KEYS.

IN ADDITION...LOCALLY HEAVY RAINFALL IS LIKELY WITH THUNDERSTORMS
THIS AFTERNOON. THIS RAINFALL MAY CAUSE LOCALIZED STREET FLOODING...
AS WELL AS FLOODING OF POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED HOWEVER...
INDIVIDUAL SPOTTERS ARE ENCOURAGED TO REPORT HIGH WINDS AND POSSIBLE
FLOODING TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN KEY WEST.

BS

In the hours before

Special weather statement, Apr 26, 10:04 AM EST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
1104 AM EDT MON APR 26 2010

FLZ076-077-261600-
MONROE/MIDDLE KEYS FL-MONROE/UPPER KEYS FL-
1104 AM EDT MON APR 26 2010

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR MIDDLE KEYS IN
MONROE AND UPPER KEYS IN MONROE COUNTIES FOR STRONG THUNDERSTORM WIND
GUSTS VALID UNTIL NOON EDT...

AT 1101 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS EXTENDING FROM 20 MILES WEST OF KEY
LARGO TO 11 MILES WEST OF MARATHON...MOVING EAST AT 40 MPH. THIS
LINE OF STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF THE MIDDLE AND
UPPER KEYS FROM LONG KEY TO OCEAN REEF THROUGH NOON EDT. GUSTY WINDS
TO 45 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN KEY WEST DIRECTLY AT 3 0 5...2 9 6...1 3 1 6...EXTENSION 3.

BS
Special weather statement, Apr 26, 10:52 AM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
1152 AM EDT MON APR 26 2010

FLZ076-261700-
MONROE UPPER KEYS-
INCLUDING THE CITY OF...KEY LARGO
1152 AM EDT MON APR 26 2010

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR MIDDLE KEYS IN
MONROE AND UPPER KEYS IN MONROE COUNTIES FOR STRONG THUNDERSTORM WIND
GUSTS WILL CONTINUE UNTIL 1 PM EDT...

AT 1101 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS EXTENDING FROM 20 MILES WEST OF KEY
LARGO TO 11 MILES WEST OF MARATHON...MOVING EAST AT 40 MPH. THIS
LINE OF STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF THE MIDDLE AND
UPPER KEYS FROM LONG KEY TO OCEAN REEF THROUGH NOON EDT. GUSTY WINDS
TO 45 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN KEY WEST DIRECTLY AT 3 0 5...2 9 6...1 3 1 6...EXTENSION 3.

BWC

The radar

The Miami radar (KAMX), 47 km away, was scanning. The volume nearest the first event began at 16:28 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Monroe

When
April 26, 11:30 AM EST
Where
Monroe County, 2.6 mi WNW of Upper Key Largo
Measured
52 kt (60 mph) estimated gust
Property damage
$200
Reported by
Public
Coordinates
25.184, -80.388

Estimated southwest wind gusts to 45 mph shifted to northwest, gusting to about 60 mph as a line of thunderstorms moved through the Jewfish Creek area of North Key Largo. Filled trash cans were blown across a property with a mailbox destroyed.

Thunderstorm Wind, Monroe

When
April 26, 11:45 AM EST
Where
Monroe County, 2.68 mi WSW of Upper Key Largo
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
25.155, -80.390

Multiple spotters reported several downed tree limbs ranging from 8 to 12 inches in diameter at the intersection of Dolphin and Biscayne Roads in Key Largo.

Tornado, Monroe

When
April 26, 11:45 AM EST to 11:46 AM EST
Where
Monroe County, 3.37 mi NNE of Key Largo Pt Arpt to 3.45 mi NE of Key Largo Pt Arpt
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Property damage
$15,000
Reported by
Public
Coordinates
25.142, -80.402

A waterspout accompanying a line of severe thunderstorms moved onshore the Florida Bay side of Key Largo at the Marriott Florida Bay Resort. A tree was blown down blocking part of U.S. Highway 1 in front of the hotel. An outdoor day spa consisting of a thatched roof and bamboo shutters and interior mirrors was destroyed. Weighted deck loungers were blown across the pool deck and significant landscaping damage occurred on the waterfront side of the hotel. The tornado quickly dissipated over U.S. Highway 1, and was likely a non-supercell spawned waterspout. Estimated maximum winds were near 70 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2010Every state in 2010This day in weather historyThe tornado archive for Florida, 2010Warnings in Florida, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 229016, 229014, 229015.